Winter Storm, Wilkin
- When
- March 22, 12:00 PM CST to March 23, 11:18 AM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
An area of surface low pressure tracked from Nebraska on the 22nd into northern Illinois by the morning of the 23rd. A variety of weather conditions occurred to the north of the surface low.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure tracked from Nebraska on the 22nd into northern Illinois by the morning of the 23rd. A variety of weather conditions occurred to the north of the surface low. Showers with embedded thunder changed to snow with embedded thunder as far north as the central Red River Valley. Freezing rain fell over portions of west central Minnesota, while other areas saw up to an inch of sleet. At least six inches of snow fell across most of the area, but the Highway 200 corridor from Hillsboro (ND) to Ada picked up nearly two feet of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 22, 8:46 AM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
946 AM CDT TUE MAR 22 2011
.DISCUSSION...FORECAST CHALLENGE CONCERNS ONGOING HEADLINES.
LETTING ALL HEADLINES RIDE AS IS AS IN THE WAITING GAME NOW.
SEEING A BREAK IN PCPN ACROSS FA WITH MAIN PCPN BAND ACROSS
CENTRAL ND CLOSER TO UPPER LOW AND EARLY MORNING CONVECTIVE
COMPLEX ACROSS EASTERN ND PROPAGATED EAST ACROSS SOUTHERN MN ON
NOSE OF LOW LEVEL JET. COULD CONTINUE TO SEE LIGHT PCPN UNTIL
AFTERNOON WHEN UPPER LOW SHIFTS EASTWARD INTO SD. PHASE WILL
CONTINUE TO BE A MAJOR CHALLENGE. SOME MODELS HINTING AT DELAYED
SWITCH OVER TO SNOW UNTIL MID LATE AFTERNOON FROM N-S. CURRENT
TEMPERATURES ACROSS THE FA HOLDING INTO THE MID 30S SO ZR NOT YET
A THREAT. WILL ADJUST GRIDS ACCORDINGLY HOWEVER GENERAL MINOR
ADJUSTMENTS.
&&
.AVIATION...
MVFR/IFR CIGS TO HOLD THROUGH FORECAST PERIOD WITH GRADUAL
DETERIORATION IN VSBY AS RA TRANSITIONS TO SN FROM N-S MID
AFTERNOON ON. EASTERLY WINDS 15 TO 30 MPH TO CONTINUE.
&&
.HYDROLOGY...
AN AREAL FLOOD WATCH FOR FAR SOUTHEASTERN NORTH DAKOTA...THE FAR
SOUTHERN VALLEY...AND PARTS OF WEST CENTRAL MINNESOTA WILL
CONTINUE THROUGH THE AFTERNOON ALTHOUGH SO FAR THIS AM HEAVIER
PCPN HAS SHIFTED EAST OF FA. FIELDS ARE LARGELY UNDER WATER IN
PORTIONS OF RANSOM AND RICHLAND COUNTIES. ANY ADDITIONAL RAIN
COULD EXACERBATE THE AREAL FLOODING AND CAUSE MORE ROADS TO GO
UNDER WATER. IN ADDITION...CANNOT RULE OUT SOME THUNDERSTORMS IN
THIS AREA...SO ISOLATED HIGHER RAINFALL TOTALS ARE POSSIBLE LATER
THIS MORNING AND AFTERNOON.
THE BUFFALO AND SOUTH BRANCH OF THE BUFFALO RIVERS CONTINUE TO RISE
DUE TO RECENT SNOWMELT. MINOR FLOODING IS ALREADY OCCURRING OR IS
EXPECTED ALONG STRETCHES OF THE BUFFALO RIVER...INCLUDING AT HAWLEY
AND SABIN...THROUGH AT LEAST LATE THIS WEEK. THE SOUTH BRANCH OF THE
BUFFALO RIVER AT SABIN IS FORECASTED TO RISE THIS WEEK...BUT REMAIN
BELOW MINOR FLOOD STAGE. THERE ARE SOME MINOR RISES FORECASTED ALONG
THE FAR SOUTHERN PORTION OF THE RED RIVER...SPECIFICALLY
WAHPETON...BUT THE RISING WATER IS FORECASTED TO REMAIN BELOW MINOR
FLOOD STAGE. THE RETURN OF COLDER WEATHER THIS WEEK IS THE FACTOR
THAT IS HELPING TO KEEP THESE MINIMAL FORECASTED RISES.
THREE AREAL FLOOD ADVISORIES ACROSS THE SOUTHERN FORECAST AREA WILL
CONTINUE TODAY. THE AREAS CONCERN OVERLAND AND ROADWAY FLOODING IN
THE ROTHSAY...CAYUGA...AND LEONARD AREAS. THESE ADVISORIES MAY NEED
TO BE UPDATED OR REPLACED DEPENDING ON THE RAINFALL SITUATION FROM
THE APPROACHING STORM SYSTEM.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR NDZ049-052-053.
WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ049-
052-053.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
WEDNESDAY FOR NDZ006>008-014>016-024-026>030-038-039-049-
052>054.
MN...FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MNZ029>031-040.
WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR
MNZ029>032-040.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT
WEDNESDAY FOR MNZ001>009-013>017-022>024-027>032-040.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 637 AM CDT TUE MAR 22 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 637 AM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT WINTER STORM SYSTEM WILL MOVE OUT INTO THE PLAINS TODAY AND TONIGHT. RAIN WILL BEGIN MOVING INTO THE SOUTHERN RED RIVER VALLEY AND WEST CENTRAL MINNESOTA...WITH A FEW LOCATIONS SEEING FREEZING RAIN. THE PRECIPITATION WILL MIX BRIEFLY WITH SLEET AND THEN CHANGE OVER TO ALL SNOW BY THE AFTERNOON AND EVENING HOURS. SNOW MAY BE HEAVY AT TIMES...AND EAST WINDS AT 20 TO 30 MPH COULD REDUCE VISIBILITIES. SNOW WILL CONTINUE THROUGHOUT THE NIGHT AND SOME LOCATIONS COULD SEE UP TO A FOOT OF ACCUMULATION BEFORE WEDNESDAY MORNING. SMALL STREAM AND ROAD FLOODING CONTINUES FOR WILKIN AND OTTERTAIL COUNTIES NEAR ROTHSAY AND IN SOUTHEASTERN SARGENT COUNTY DUE TO RUNOFF FROM LOCAL SNOWMELT. RIVER RISES ARE ALSO OCCURRING ON THE BUFFALO RIVER WITH DILWORTH AND HAWLEY RISING INTO MINOR FLOOD STAGE. AN AREAL FLOOD WATCH IS ALSO IN EFFECT FOR PORTIONS OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. RAIN FALLING OVER FROZEN GROUND AND REMAINING SNOW PACK MAY ADD TO ALREADY FULL DITCHES AND WATERWAYS...AND WATER MAY FLOW OVER ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY BEFORE TAPERING OFF. TOTAL ACCUMULATIONS COULD REACH AS HIGH AS 18 INCHES IN THE HEAVIEST BAND. LOCAL SNOWMELT RUNOFF WILL SLOW FOR THE REST OF THE WEEK AS COLD AIR MOVES IN BEHIND THE STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAIN AND SNOW REPORTS WOULD BE APPRECIATED. JR
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293516, 293517, 293518, 293519, 293520, 293521, 293522, 293523, 293524, 293525, 293526, 293527, 293528, 293529, 293530, 293531.